Alert archive / Wyoming / Red Flag Warnings in 2018
Red Flag Warning 4, NWS Riverton, WY
NWS Riverton, WY issued this red flag warning at May 7, 2018, 2:19 AM MDT for Fremont County, Natrona County, Sweetwater County, Wyoming. It took effect at May 7, 2018, 12:00 PM MDT. It was in force for 6 hr. No storm report in the archive falls inside the area while it was in force.
The area
The counties it named.
The facts
- Issued
- May 7, 2018, 2:19 AM MDT (08:19 UTC)
- In effect from
- May 7, 2018, 12:00 PM MDT
- Expired
- May 7, 2018, 6:00 PM MDT
- In force
- 6 hr
- Issued by
- NWS Riverton, WY
Counties Fremont County, WY, Natrona County, WY, Sweetwater County, WY
The radar
The Riverton/Lander radar (KRIW), 65 km from the middle of the area, began a volume at 08:20 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
The nearest sounding before it
Riverton, WY (KRIW), launched 00:00Z, 8.3 hours before the alert went out and 62 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 102 J/kg
- Mixed-layer CIN
- -20 J/kg
- Mixed-layer LCL
- 3034 m above ground
- 0-6 km bulk shear
- 39 kt
- 0-1 km storm-relative helicity
- 41 m²/s²
- 0-3 km storm-relative helicity
- 91 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.1
The text
As transmitted.
728 WWUS85 KRIW 070819 RFWRIW URGENT - FIRE WEATHER MESSAGE National Weather Service Riverton WY 219 AM MDT Mon May 7 2018 WYZ289-072200- /O.UPG.KRIW.FW.A.0002.180507T1800Z-180508T0000Z/ /O.NEW.KRIW.FW.W.0004.180507T1800Z-180508T0000Z/ Granite/Green/Ferris/Rattlesnake Mountains- 219 AM MDT Mon May 7 2018 ...RED FLAG WARNING IN EFFECT FROM NOON TODAY TO 6 PM MDT THIS EVENING... The National Weather Service in Riverton has issued a Red Flag Warning, which is in effect from noon today to 6 PM MDT this evening. the Fire Weather Watch is no longer in effect. * IMPACTS: Low Humidities and Strong Gusty Winds will create erratic fire behavior and new fire starts. * AFFECTED AREA: In Central WY...Fire Weather Zone 289. * COUNTIES AFFECTED: In Central WY...Southeast Fremont...Southwest Natrona. In Southwest WY...Extreme Northeast Sweetwater. * WIND: West 15 to 25 mph with gusts 25 to 35 mph. * HUMIDITY: 13 to 15 percent. PRECAUTIONARY/PREPAREDNESS ACTIONS... A Red Flag Warning means that critical fire weather conditions are either occurring now....or will shortly. A combination of strong winds...low relative humidity...and warm temperatures can contribute to extreme fire behavior. && $$ WYZ283-072200- /O.NEW.KRIW.FW.W.0004.180507T1800Z-180508T0000Z/ Upper Wind River Basin/Wind River Basin- 219 AM MDT Mon May 7 2018 ...RED FLAG WARNING IN EFFECT FROM NOON TODAY TO 6 PM MDT THIS EVENING... The National Weather Service in Riverton has issued a Red Flag Warning, which is in effect from noon today to 6 PM MDT this evening. * IMPACTS: Low Humidities and Strong Gusty Winds will create erratic fire behavior and new fire starts. * AFFECTED AREA: In Central WY...Fire Weather Zone 283. * COUNTIES AFFECTED: In Central WY...Fremont. * WIND: West winds 15 to 25 mph with gusts to 30 mph. * HUMIDITY: 13 to 15 percent. PRECAUTIONARY/PREPAREDNESS ACTIONS... A Red Flag Warning means that critical fire weather conditions are either occurring now....or will shortly. A combination of strong winds...low relative humidity...and warm temperatures can contribute to extreme fire behavior. && $$ http://weather.gov/riverton
2 follow-up statements
115 WWUS85 KRIW 071946 RFWRIW URGENT - FIRE WEATHER MESSAGE National Weather Service Riverton WY 146 PM MDT Mon May 7 2018 WYZ283-080000- /O.CON.KRIW.FW.W.0004.000000T0000Z-180508T0000Z/ Upper Wind River Basin/Wind River Basin- 146 PM MDT Mon May 7 2018 ...RED FLAG WARNING REMAINS IN EFFECT UNTIL 6 PM MDT THIS EVENING... * IMPACTS: Low Humidities...Unseasonably Warm Temperatures...and Strong Gusty Winds will create erratic fire behavior and new fire starts. * AFFECTED AREA: In Central WY...Fire Weather Zone 283. * COUNTIES AFFECTED: In Central WY...Fremont. * WIND: West 10 to 20 mph with gusts up to 30 mph. * HUMIDITY: As low as 13 percent. PRECAUTIONARY/PREPAREDNESS ACTIONS... A Red Flag Warning means that critical fire weather conditions are either occurring now....or will shortly. A combination of strong winds...low relative humidity...and warm temperatures can contribute to extreme fire behavior. && $$ WYZ289-080000- /O.CON.KRIW.FW.W.0004.000000T0000Z-180508T0000Z/ Granite/Green/Ferris/Rattlesnake Mountains- 146 PM MDT Mon May 7 2018 ...RED FLAG WARNING REMAINS IN EFFECT UNTIL 6 PM MDT THIS EVENING... * IMPACTS: Low Humidities...Unseasonably Warm Temperatures...and Strong Gusty Winds will create erratic fire behavior and new fire starts. * AFFECTED AREA: In Central WY...Fire Weather Zone 289. * COUNTIES AFFECTED: In Central WY...Fremont...Natrona. In Southwest WY...Sweetwater. * WIND: West 15 to 25 mph with gusts up to 35 mph. * HUMIDITY: As low as 13 percent. PRECAUTIONARY/PREPAREDNESS ACTIONS... A Red Flag Warning means that critical fire weather conditions are either occurring now....or will shortly. A combination of strong winds...low relative humidity...and warm temperatures can contribute to extreme fire behavior. && $$ http://weather.gov/riverton
406 WWUS85 KRIW 072358 RFWRIW URGENT - FIRE WEATHER MESSAGE National Weather Service Riverton WY 558 PM MDT Mon May 7 2018 WYZ283-080100- /O.EXP.KRIW.FW.W.0004.000000T0000Z-180508T0000Z/ Upper Wind River Basin/Wind River Basin- 558 PM MDT Mon May 7 2018 ...RED FLAG WARNING WILL EXPIRE AT 6 PM MDT THIS EVENING... Brisk west winds will decrease and shift to a more northerly component as the relative humidity creeps back up as a cold front just to the north of the area moves south across Central Wyoming this evening. Thus the red flag warning will be allowed to expire. $$ WYZ289-080100- /O.EXP.KRIW.FW.W.0004.000000T0000Z-180508T0000Z/ Granite/Green/Ferris/Rattlesnake Mountains- 558 PM MDT Mon May 7 2018 ...RED FLAG WARNING WILL EXPIRE AT 6 PM MDT THIS EVENING... Brisk west winds will decrease and shift to a more northerly component as the relative humidity creeps back up as a cold front just to the north of the area moves south across Central Wyoming this evening. Thus the red flag warning will be allowed to expire. $$ http://weather.gov/riverton
What forecasters said that day
The local office's own words before this red flag warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Riverton, WY wrote its last area forecast discussion before this red flag warning went out at May 6, 11:53 PM MDT, 2 hours 26 minutes earlier.
Area forecast discussion, May 6, 11:53 PM MDT, 2 hours 26 minutes before
Area Forecast Discussion National Weather Service Riverton WY 1153 PM MDT Sun May 6 2018 .SHORT TERM...This evening through Wednesday Issued at 300 PM MDT Sun May 6 2018 Convection underway over the mountains of central and northern Wyoming this afternoon. There will be enough mid-level moisture in difluent southwest flow aloft to keep these firing off the higher terrain into the early evening. Best chance for lingering convection through the evening will be across northwest Wyoming, including Yellowstone National Park. Shortwave over eastern Oregon will progress into Montana tonight and Monday. Therefore, the best chance for showers Monday will be along and near the Montana border. Cooler air will work into the far west and far north Monday. Other areas will see little temperature change Monday and conditions will be dry. Drier west to northwest surface flow will envelop central and southern Wyoming as the shortwave progresses east across Montana. Fire weather watch remains in effect for Monday afternoon in central Wyoming, one of only a few areas with critical fuels. Only limiting factor will be humidity dropping below 15 percent as surface winds will easily hit 25+ mph. Shortwave dives east-southeast across South Dakota Tuesday with northwest flow aloft in its wake. Temperatures will be slightly cooler in the north and central in this regime. Only area with a chance of showers will be the Bighorns and northern Johnson County, and it does not look like much will happen. The remainder of the area will remain dry. Ridge to the west of the state will flatten Wednesday with moisture and convection returning to the far west mountains in the afternoon. 700mb temperatures warm again to around +10C Wednesday, so highs will be back around 80F. the continued warm temperatures will keep the mountain snow melt active. Rises are anticipated on the headwater creeks and streams for the first half of the work week. Waterways in the northwest part of the forecast area have shown the best response thus far given the better-than-average snowpack. Issued hydrologic outlook to address rises on Pacific Creek and the North Fork of the Shoshone River at Wapiti. .LONG TERM...Wednesday night through Sunday night Issued at 300 PM MDT Sun May 6 2018 Scattered showers and afternoon thunderstorms will be possible across northern portions Wednesday evening through Thursday night. Isolated showers and storms will be possible elsewhere across the forecast area. By Friday, scattered showers and afternoon thunderstorms will be widespread as an upper low digs southward over the Great Basin. This activity will continue into Saturday as the upper low begins to track over CO. As a result, temperatures will be much cooler compared to readings that are expected earlier in the week. Precipitation chances will gradually subside Saturday night, as the upper low makes its way over the Plains. Dry and seasonal conditions are expected for Sunday. && .AVIATION...(For the 06Z TAFS through 06Z Monday night) Issued at 1151 PM MDT Sun May 6 2018 VFR conditions will prevail across the region through 06z Tuesday. Isolated showers and possibly a thunderstorm or two will continue vicinity and east of a KCOD - 50SM west of KCPR line through 08z before dissipating. A cold front will push south to near the Owl Creek Range-Southern end of the Bighorn Range 18z-21z Monday. West wind 15-20kts with gusts near 30kts will prevail south of the frontal boundary. Scattered showers and thunderstorms will mainly push along and north of the Montana border Monday afternoon, but a few strong thunderstorms may develop vicinity and north of Interstate 90 in Johnson County 21z Monday-03z Tuesday. The cold front will push south to vicinity KCPR-KRIW line around 03z Tuesday with west wind diminishing south of the front. Local MVFR ceilings may push into vicinity KCPR after 06z Tuesday. && .FIRE WEATHER... Issued AT 300 PM MDT Sun May 6 2018 ...Fire Weather Watch in Effect Monday Afternoon for Zone 289... A Fire Weather Watch has been posted for zone 289 Monday afternoon because of the combination of low relative humidity, gusty west wind, and unseasonably warm temperatures. Low pressure passing to the north of the state will generate gusty west wind over southern and central zones Monday afternoon and early evening. The combination of the above normal temperatures and gusty wind will decrease relative humidities. The only chance for showers and an isolated storm Monday will come near the Montana border in proximity to the low pressure system. This system will dive into South Dakota on Tuesday with only a few lingering showers in north-central Wyoming. Expect slightly cooler temperatures Monday across the far north and in Johnson and Natrona counties Tuesday. The southwest will remain unseasonably warm and dry through at least mid-week. Preliminary indications are that Wednesday will be the warmest day for many areas, particularly the southwest and far west. Depending upon wind speeds, Wednesday may need additional highlights in zones were fuels are critical. && .RIW WATCHES/WARNINGS/ADVISORIES... Fire Weather Watch Monday afternoon for WYZ289. && SHORT TERM...CNJ LONG TERM...LaVoie AVIATION...Meunier FIRE WEATHER...CNJ
Hazardous weather outlook, May 6, 2:26 AM MDT, 23 hours 53 minutes before
Hazardous Weather Outlook National Weather Service Riverton WY 226 AM MDT Sun May 6 2018 WYZ001>020-022>030-071100- Yellowstone National Park-Absaroka Mountains-Cody Foothills- North Big Horn Basin-Southwest Big Horn Basin- Southeast Big Horn Basin-Owl Creek and Bridger Mountains- Bighorn Mountains West-Bighorn Mountains Southeast- Northeast Johnson County-Southeast Johnson County- Teton and Gros Ventre Mountains-Jackson Hole- Wind River Mountains West-Wind River Mountains East- Upper Wind River Basin-Wind River Basin-Lander Foothills- Green Mountains and Rattlesnake Range- Natrona County Lower Elevations-Casper Mountain-Star Valley- Salt River and Wyoming Ranges-Upper Green River Basin Foothills- Upper Green River Basin-South Lincoln County- Rock Springs and Green River-Flaming Gorge-East Sweetwater County- 226 AM MDT Sun May 6 2018 ...Fire Weather Watch for Southeast Fremont and Southwest Natrona Counties for Monday afternoon... This Hazardous Weather Outlook is for Western and Central Wyoming. .DAY ONE...Today and Tonight. Isolated to scattered afternoon and evening thunderstorms, especially in Northern and Western Wyoming. .DAYS TWO THROUGH SEVEN...Monday through Saturday. Monday...Dry and windy conditions will result in elevated fire weather conditions for Southeast Fremont and Southwest Natrona Counties Monday afternoon. Isolated to scattered afternoon and evening thunderstorms, especially in Northern and central Wyoming. A few storms could be strong mainly over the lower elevations of Johnson County. Wednesday and Thursday...Isolated afternoon and evening thunderstorms over the area. Friday and Saturday...A better chance of showers and thunderstorms over the region. Warm temperatures through Wednesday will cause high mountain snowmelt. Streams and tributaries flowing out of the mountains will see significant rises. Some of them could reach bankfull conditions. Main stem rivers are expected to rise, but remain below bankfull. .SPOTTER INFORMATION STATEMENT... Spotters activation will not be needed today. TEAM RIVERTON
In the hours before
Special weather statement, May 7, 2:14 AM MDT, 5 minutes before
Special Weather Statement
National Weather Service Riverton WY
214 AM MDT MON MAY 7 2018
WYZ010-011-070845-
Southeast Johnson County-Northeast Johnson County-
214 AM MDT MON MAY 7 2018
...SIGNIFICANT WEATHER ADVISORY FOR NORTHEASTERN JOHNSON COUNTY UNTIL
245 AM MDT...
At 214 AM MDT, Doppler radar was tracking strong thunderstorms along
a line extending from 13 miles northeast of Lake De Smet to 9 miles
northwest of Powder River Rest Area to near Fort Reno Historical
Site. Movement was east at 25 mph.
Wind gusts of 50 to 55 mph will be possible with these storms.
Strong thunderstorms will be near...
Powder River Rest Area around 230 AM MDT.
This includes Interstate 90 between mile markers 80 and 95.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
To report severe weather, contact your nearest law enforcement
agency. They will relay your report to the National Weather Service
office in Riverton.
&&
LAT...LON 4370 10602 4369 10615 4428 10633 4456 10653
4456 10601
TIME...MOT...LOC 0814Z 257DEG 24KT 4455 10651 4428 10631 4377 10615
13The office that day
Everything else NWS Riverton, WY issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| May 7, 2:14 AM MDT | Special Weather Statement | RIW | Johnson | 31 min |
Nearby
Red Flag Warnings in Wyoming, 2018Every red flag warning in 2018
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.